Hail, Sheridan
- When
- June 12, 6:15 PM MST
- Where
- Sheridan County, 13.14 mi S of Hay Spgs
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.490, -102.690
A closed upper low across the central Rockies, combined with a stationary front draped across the area, brought a round of strong to severe thunderstorms across northwest Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
A closed upper low across the central Rockies, combined with a stationary front draped across the area, brought a round of strong to severe thunderstorms across northwest Nebraska.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 12, 4:20 PM MST, 1 hour 55 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service North Platte NE 620 PM CDT Mon Jun 12 2017 .SHORT TERM...(This evening through Tuesday) Issued at 228 PM CDT Mon Jun 12 2017 The main concerns in the short term period revolve around thunderstorm potential, strong and severe, this afternoon and evening. Latest satellite imagery shows sky cover eroding in northeast CO to southwest NEB. Surface dew points at the top of the hour range from the lower 60s to around 70, highest towards south central NEB. Latest SPC mesoanalysis shows strong instability with MLCAPE in excess of 3000 J/kg from northeast CO and across the southern Sandhills. There is some MLCIN. Soundings show an environment featuring an elevated mixed layer over southwest NEB that is providing some convective inhibition, especially farther east across southwest NEB towards central NEB. Steep mid-level lapse rates (700-500 hPa) are in place as well. Deep layer vertical wind shear ranging near 40-50 kts and 200-250 m2/s-2 0-3 km SRH upstream/far western portion of the CWA that show an environment with potential for supercells. While there is some range with solutions in hi-res guidance (comparing the SPC SSEO 00Z cycle, flavors of wrf, HRRR, and HRRR experimental), a signal for development in northeast CO/southern Panhandle into southwest NEB is there. While they generally show storms weakening as they move into southwest NEB, we are not completely confident with this given instability and if storms have supercell features. As such, the greatest uncertainty for storm develop/potential is in southwest NEB. Current thinking also is this would be the most likely area for more discrete storms given environment setup and based on hi-res guidance. Thus the best chances for thunderstorms and precip rest of today and tonight are along west and north of a line from Grant to Ogallala to Mullen to Ainsworth. Elsewhere, guidance have been fairly consistent with respect to northwest NEB and t-storm chances haven't changed much. Continue to think storms/MCS will affect portions of northwest NEB this evening. Overall, threats for storms include all hazards (large hail, damaging winds, tornadoes). Though the best tornado potential appears just outside the forecast area to the west this afternoon and early evening, will continue to monitor as the day evolves. Tomorrow, predominantly dry conditions will prevail though there is potential for thunderstorm, mainly along and east of Highway 281. Near to slightly above normal highs will prevail tomorrow, not that different from today. .LONG TERM...(Tuesday night through Monday) Issued at 228 PM CDT Mon Jun 12 2017 A few thunderstorms will be possible Tuesday evening across Boyd, Holt, Garfield, and Wheeler Counties, some may be strong to severe as a negatively tilted trough swings through the region. The best moisture will be ahead of a cold front in eastern Nebraska by the time the storms fire so whether or not our eastern counties see any stronger activity will depend on the timing of this feature. There is certainly enough shear and instability to support a stronger storm or two. Swift zonal flow takes over on Wednesday behind the exiting upper low. We should not see any rain Wednesday through Friday. The next chance will be this weekend as another system moves across the northern tier of the US. Temperatures will dive back toward normal and remain there for the week with highs in the 80s to near 90 across the south. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 620 PM CDT Mon Jun 12 2017 The extreme instability and severe thunderstorm threat should end across Wrn Neb around 06z. Redevelopment is expected 21z-00z Tuesday across ern Holt and Boyd counties. Otherwise VFR is expected. && .FIRE WEATHER... Issued at 228 PM CDT Mon Jun 12 2017 Elevated fire weather conditions are expected tomorrow. Dry air will move in and prevail across western Nebraska with afternoon minimum relative humidity falling to 15 to 20 percent across western Nebraska. Winds, however, are a limiting factor and will be westerly 10 to 20 mph, strongest in northwest NEB tomorrow afternoon. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...ET LONG TERM...Allen AVIATION...CDC FIRE WEATHER...ET
Hazardous Weather Outlook...UPDATED National Weather Service North Platte NE 345 PM CDT Mon Jun 12 2017 NEZ004>010-022>029-035>038-056>059-069>071-094-132045- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 345 PM CDT Mon Jun 12 2017 /245 PM MDT Mon Jun 12 2017/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Thunderstorms are expected to develop and or move northeast into portions of the eastern Nebraska Panhandle and far western Nebraska late this afternoon and evening. The best potential for thunderstorms is along west and north of a line from Grant to Ogallala to Mullen to Ainsworth. Some thunderstorms may be severe, capable of producing very large hail and damaging winds. A tornado is also possible, primarily in the eastern Nebraska panhandle and extreme southwest NEB. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. Additional thunderstorms are possible tomorrow afternoon across north central Nebraska, generally along and east of Highway 281. Some storms may be strong or severe, capable of large hail and strong winds. Elevated fire weather conditions are expected Tuesday mainly in the eastern Nebraska panhandle due to the combination of westerly winds 10 to 20 MPH, low humidity 15 to 20 percent, and warm temperatures. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late afternoon and evening, primarily west of a line from Ogallala to Valentine. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte ET
Special Weather Statement
National Weather Service North Platte NE
645 PM MDT MON JUN 12 2017
NEZ004-130130-
Sheridan NE-
645 PM MDT MON JUN 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHERIDAN COUNTY
UNTIL 730 PM MDT...
At 645 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Box Butte Dam, or 18 miles southwest of Hay Springs,
moving north at 35 mph.
Dime size hail will be possible with this storm.
Locations impacted include...
Hay Springs, White Clay, Pine Ridge, Intersection of Highway 87 and
Craven Creek Road, Metcalf State Wildlife Management Area,
Intersection of Beaver Creek Road and White Clay Creek Road,
Intersection of Highway 87 and Larabee Road, Intersection of Highway
87 and Antelope Road and Walgren Lake State Recreation Area.
This includes Highway 20 between mile markers 74 and 84.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A tornado watch remains in effect until 200 AM MDT for the Panhandle
of Nebraska.
LAT...LON 4300 10251 4225 10269 4228 10275 4244 10275
4244 10277 4278 10277 4279 10279 4300 10279
TIME...MOT...LOC 0045Z 189DEG 32KT 4244 10285
JWSThe Rapid City radar (KUDX), 182 km away, was scanning. The volume nearest the first event began at 01:13 UTC.
22 hail, 3 tornado. Local standard time, as filed.
Witnesses describe a tornado touching down and destroying mainly cottonwood trees in wind breaks. The path was not continuous. The tornado lifted and then continued to the northeast, hitting a homestead, damaging old outbuildings and snapping or pushing over 30 wooden power poles. Same tornado / track as the other LSRs.
Witnesses describe a tornado touching down and destroying mainly cottonwood trees in wind breaks. The path was not continuous. The tornado lifted and then continued to the northeast, hitting a homestead, damaging old outbuildings and snapping or pushing over 30 wooden power poles. Final damage point from Antioch tornado.
Witnesses describe a tornado touching down and destroying mainly cottonwood trees in wind breaks. The path was not continuous. The tornado lifted and then continued to the northeast, hitting a homestead, damaging old outbuildings and snapping or pushing over 30 wooden power poles.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2017Every state in 2017This day in weather historyThe tornado archive for Nebraska, 2017Warnings in Nebraska, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 706902, 706903, 706904, 706906, 710165, 710167, 710163, 706913, 706917, 706914, 706918, 706919, 706920, 706922, 706921, 706924, 706925, 706926, 706929, 706927, 706930, 706931, 706932, 706933, 706934.